{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,4,19]],"date-time":"2026-04-19T22:38:13Z","timestamp":1776638293107,"version":"3.51.2"},"reference-count":25,"publisher":"Wiley","issue":"1","license":[{"start":{"date-parts":[[2024,10,15]],"date-time":"2024-10-15T00:00:00Z","timestamp":1728950400000},"content-version":"vor","delay-in-days":288,"URL":"http:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":["onlinelibrary.wiley.com"],"crossmark-restriction":true},"short-container-title":["Case Reports in Anesthesiology"],"published-print":{"date-parts":[[2024,1]]},"abstract":"<jats:p><jats:bold>Background:<\/jats:bold> Tranexamic acid (TXA) is increasingly used in the management of haemorrhage during and after delivery and haemorrhage caused by other medical conditions due to its efficacy and safety. However, increasing report of fatal complications from inadvertent intrathecal TXA injection remains a cause of concern. The aim of this case report is to demonstrate clinical presentation and predictors of accidental intrathecal injection of TXA within the structure and processes of care in a health facility.<\/jats:p><jats:p><jats:bold>Case Description:<\/jats:bold> A 37\u2010year\u2010old woman, multiparous woman presented with a diagnosis of obstructed labour and, therefore, was scheduled for emergency caesarean section. She was assigned the American Society of Anesthesiology II physical status. Spinal anaesthesia was performed at a sitting position through L4\u2010L5 interspace using a 25\u2010G spinal needle gauge. The anaesthetist injected 3\u2009mL of an aesthetic agent that was prepared earlier as hyperbaric bupivacaine 0.5%. About 2\u2009min after receiving the injection, the patient reported gluteal discomfort and itching and severe back pain. She subsequently developed progressive altered mentation followed by generalized tonic\u2013clonic seizures. General anaesthesia was conducted with propofol (100\u2009mg), pethidine (50\u2009mg) and suxamethonium (100\u2009mg). Episodes of tonic\u2013clonic seizures continued despite treatment with multiple doses of diazepam (10\u2009mg), propofol (100\u2009mg) and phenytoin infusion (1\u2009gm). Postoperatively, the patient was transferred to the intensive care unit with persistent tachycardia (125\u2013138 beats per minute), hypertension (157\/105\u2013175\/118\u2009mmHg) and oxygen saturation of 90%\u201395%. She died due to cardiac arrest after 21\u2009h of stay.<\/jats:p><jats:p><jats:bold>Conclusion:<\/jats:bold> Medication error such as accidental intrathecal injection of TXA continues to jeopardise the safety of surgery under spinal anaesthesia.<\/jats:p>","DOI":"10.1155\/2024\/4731010","type":"journal-article","created":{"date-parts":[[2024,10,15]],"date-time":"2024-10-15T11:33:13Z","timestamp":1728991993000},"update-policy":"https:\/\/doi.org\/10.1002\/crossmark_policy","source":"Crossref","is-referenced-by-count":2,"title":["Accidental Intrathecal Tranexamic Acid Injection During Caesarean Section: A Case Report"],"prefix":"10.1155","volume":"2024","author":[{"ORCID":"https:\/\/orcid.org\/0009-0003-3775-7090","authenticated-orcid":false,"given":"Raymond Oyugi","family":"Samuel","sequence":"first","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Victoria","family":"Adonicam","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"ORCID":"https:\/\/orcid.org\/0000-0003-3854-9085","authenticated-orcid":false,"given":"Andrew Hans","family":"Mgaya","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"311","published-online":{"date-parts":[[2024,10,15]]},"reference":[{"key":"e_1_2_13_1_2","doi-asserted-by":"publisher","DOI":"10.1016\/s0140-6736(17)30638-4"},{"key":"e_1_2_13_2_2","doi-asserted-by":"publisher","DOI":"10.1186\/s12959-021-00303-9"},{"key":"e_1_2_13_3_2","doi-asserted-by":"publisher","DOI":"10.1016\/j.bjane.2021.08.022"},{"key":"e_1_2_13_4_2","doi-asserted-by":"publisher","DOI":"10.1111\/anae.14662"},{"key":"e_1_2_13_5_2","doi-asserted-by":"publisher","DOI":"10.1002\/ijgo.14462"},{"key":"e_1_2_13_6_2","doi-asserted-by":"publisher","DOI":"10.1056\/nejmoa2207419"},{"key":"e_1_2_13_7_2","doi-asserted-by":"publisher","DOI":"10.1016\/j.accpm.2023.101241"},{"key":"e_1_2_13_8_2","doi-asserted-by":"publisher","DOI":"10.3390\/jcm10051030"},{"key":"e_1_2_13_9_2","doi-asserted-by":"publisher","DOI":"10.4103\/ija.ija_1586_20"},{"key":"e_1_2_13_10_2","doi-asserted-by":"publisher","DOI":"10.7759\/cureus.13055"},{"key":"e_1_2_13_11_2","doi-asserted-by":"publisher","DOI":"10.1186\/s13256-023-03768-6"},{"key":"e_1_2_13_12_2","doi-asserted-by":"publisher","DOI":"10.36959\/377\/359"},{"key":"e_1_2_13_13_2","doi-asserted-by":"publisher","DOI":"10.1016\/j.jacme.2014.02.004"},{"key":"e_1_2_13_14_2","doi-asserted-by":"publisher","DOI":"10.1002\/ana.24558"},{"key":"e_1_2_13_15_2","doi-asserted-by":"publisher","DOI":"10.1371\/journal.pone.0173622"},{"key":"e_1_2_13_16_2","article-title":"Accidental Injection of Tranexamic Acid Into Subarachnoid Space Leading to Fatal Outcome: Case Report and Review","volume":"30","author":"Srivastava U.","year":"2012","journal-title":"The Internet Journal of Anesthesiology"},{"key":"e_1_2_13_17_2","doi-asserted-by":"publisher","DOI":"10.1155\/2012\/646028"},{"key":"e_1_2_13_18_2","doi-asserted-by":"publisher","DOI":"10.1186\/s12948-020-00131-8"},{"key":"e_1_2_13_19_2","doi-asserted-by":"publisher","DOI":"10.1213\/ane.0b013e3181a04d69"},{"key":"e_1_2_13_20_2","first-page":"253","article-title":"Myoclonus, Seizure, and Ventricular Fibrillation After Intrathecal Injection of Tranexamic Acid","volume":"4","author":"Sabzi F.","year":"2009","journal-title":"Journal Tehran University Hear Center"},{"key":"e_1_2_13_21_2","doi-asserted-by":"publisher","DOI":"10.1111\/j.1399-6576.1981.tb01632.x"},{"key":"e_1_2_13_22_2","doi-asserted-by":"publisher","DOI":"10.1136\/bmjopen-2021-051745"},{"key":"e_1_2_13_23_2","doi-asserted-by":"publisher","DOI":"10.1097\/00000542-200006000-00021"},{"key":"e_1_2_13_24_2","doi-asserted-by":"publisher","DOI":"10.4103\/1658-354x.76504"},{"key":"e_1_2_13_25_2","volume-title":"Unraveling a Recurrent Wrong Drug-Wrong Route Error-Tranexamic Acid in Place of Bupivacaine: A Multistakeholder Approach to Addressing This Important Patient Safety Issue","author":"Lefebre P. A.","year":"2024"}],"container-title":["Case Reports in Anesthesiology"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/onlinelibrary.wiley.com\/doi\/pdf\/10.1155\/2024\/4731010","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2024,10,15]],"date-time":"2024-10-15T11:33:16Z","timestamp":1728991996000},"score":1,"resource":{"primary":{"URL":"https:\/\/onlinelibrary.wiley.com\/doi\/10.1155\/2024\/4731010"}},"subtitle":[],"editor":[{"given":"Anjan","family":"Trikha","sequence":"additional","affiliation":[],"role":[{"role":"editor","vocabulary":"crossref"}]}],"short-title":[],"issued":{"date-parts":[[2024,1]]},"references-count":25,"journal-issue":{"issue":"1","published-print":{"date-parts":[[2024,1]]}},"alternative-id":["10.1155\/2024\/4731010"],"URL":"https:\/\/doi.org\/10.1155\/2024\/4731010","archive":["Portico"],"relation":{},"ISSN":["2090-6382","2090-6390"],"issn-type":[{"value":"2090-6382","type":"print"},{"value":"2090-6390","type":"electronic"}],"subject":[],"published":{"date-parts":[[2024,1]]},"assertion":[{"value":"2024-01-23","order":0,"name":"received","label":"Received","group":{"name":"publication_history","label":"Publication History"}},{"value":"2024-09-12","order":2,"name":"accepted","label":"Accepted","group":{"name":"publication_history","label":"Publication History"}},{"value":"2024-10-15","order":3,"name":"published","label":"Published","group":{"name":"publication_history","label":"Publication History"}}],"article-number":"4731010"}}